North Carolina, 2013

Hail and Damaging Wind in North Carolina, May 11, 2013

May 11, 2013 · NWS MHX · 2 events in 2 counties and zones

Scattered thunderstorms developed over eastern North Carolina ahead a cold front during the afternoon of May 11th. A couple of the storms became strong to severe producing hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Scattered thunderstorms developed over eastern North Carolina ahead a cold front during the afternoon of May 11th. A couple of the storms became strong to severe producing hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 11, 11:48 AM EST, 7 minutes earlier.

Area forecast discussion, May 11, 11:48 AM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1248 PM EDT SAT MAY 11 2013

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST TODAY AND CROSS THE AREA
LATE TONIGHT AND EARLY SUNDAY. COOL HIGH PRESSURE WILL BUILD IN
MONDAY AND TUESDAY THEN MOVE OFFSHORE WEDNESDAY THROUGH FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1240 PM SATURDAY...DEWPTS A BIT HIGHER THAN FCST AND WITH
TEMPS IN THE 80S IS PRODUCING GOOD INSTAB WITH SFC BASED CAPES AOA
2000 ALONG THE HIGHWAY 17 CORRIDOR. CONVECTION BLOSSOMING QUICKLY
INLAND AND WILL CONT HIGH CHC TO LIKELY POPS INLAND TO LOW
CHC/SLIGHT CHC MOST BEACHES. GIVEN THE INSTABILITY AND GRAD
INCREASING SHEAR STRONG TO POSS SEVERE STORMS EXPECTED. HIGHS OF LOW
TO MID 80S INLAND AND UPR 70S BEACHES LOOKS GOOD.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
AS OF 350 AM SATURDAY...MUCH MORE STABLE AIR SHOULD START TO WORK
INTO THE REGION AFTER 06Z TONIGHT...BUT WILL SEE SOME LINGERING
SHOWERS OVER A GOOD PORTION OF THE CWA AND WILL KEEP HIGH POPS
UNTIL THE FRONT WORKS OFFSHORE EARLY SUNDAY MORNING. CLOUDS AND
PRECIPITATION SHOULD HOLD THE MINIMUM TEMPERATURES IN THE LOWER
AND MIDDLE 60S AREA-WIDE.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
AS OF 330 AM SAT...COLD FRONT WILL MOVE OFFSHORE SUN MORNING TAKING
PRECIP CHANCES WITH IT. LEFT SMALL POPS IN THE FCST FOR SUN
MORNING...WITH HIGHEST CHANCES OUTER BANKS...WITH SOME STRAGGLING
SHOWERS POSSIBLE BEHIND SFC FRONTAL PASSAGE. AIRMASS CHANGE WILL BE
MORE OF A DRY FRONT AS THICKNESSES REMAIN SOMEWHAT HIGH...AND
COMBINED WITH WESTERLY 850MB FLOW OFF SOUTHERN APPALACHIANS...
DOWNSLOPING FLOW WILL AID IN KEEPING AFTERNOON TEMPS ON THE WARM
SIDE GENERALLY IN THE MID TO UPPER 70S. MUCH DRIER AIR HOWEVER WILL
ADVECT IN AS MENTIONED.

THICKNESSES BEGIN FALLING IN EARNEST SUN NIGHT WITH LOW LEVEL
NORTHERLY FLOW DEVELOPING. LOWS SHOULD DROP INTO THE UPPER 40S/LOWER
50S. HIGHLY AMPLIFIED TROUGH AXIS SET TO BE OVER E NC ON MON AND MON
NIGHT AND TEMPS WILL DROP BELOW CLIMO. EXPECT HIGHS ON MON AND TUE
TO REACH THE MID/UPR 60S.

COOLEST NIGHT OF THE MONTH LOOKS TO OCCUR MON NIGHT AS COOL SFC HIGH
PRES TRANSLATES SOUTHEASTWARD AND IS POSITIONED OVER E NC. TRENDED
WITH COOLEST GUIDANCE...AS VERY DRY AIRMASS COUPLED WITH CLEAR SKIES
AND LIGHT/CALM WINDS ALLOWS IDEAL RADIATIONAL COOLING WITH LOWS IN
THE UPPER 30S/NEAR 40 INLAND TO UPPER 40S IMMEDIATE COAST. THESE
TEMPERATURES WILL BE IN RECORD LOW TERRITORY FOR MAY 14...AS RECORD
LOW IS 44 IN NEW BERN...41 IN GREENVILLE.

TEMPS MODERATE TOWARDS CLIMO BY MID WEEK AS PROGRESSIVE TROUGH
MIGRATES EASTWARD AND UPR RIDGE BUILDS. HIGHS GENERALLY IN THE MID
TO UPPER 70S...THOUGH COULD BE A TOUCH COOLER AS MID AND HIGH CLOUDS
STREAM THROUGH WITH NW TO SE UPPER LEVEL DISTURBANCE PASSING
THROUGH. MORE SUMMERLIKE PATTERN LOOKS TO DEVELOP BY LATE IN THE
WEEK WITH SPRAWLING BERMUDA HIGH PRES CENTERED OVER THE SW ATLANTIC
BASIN AND SMALL CHANCES FOR AFTERNOON THUNDERSHOWERS MAINLY DUE TO
DIURNAL SEA BREEZE INTERACTION.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /TODAY AND TONIGHT/...
AS OF 700 AM SATURDAY...THE COMBINATION OF HIGH CLOUDINESS AND A
LIGHT SOUTHWEST FLOW HAS KEPT LOW CLOUDS/FOG AT BAY OVERNIGHT. MID
AND HIGH CLOUDS WILL CONTINUE TO THICKEN THIS MORNING WITH LOWER
CLOUDS DEVELOPING DURING THE AFTERNOON. THE SHRA/TSTM THREAT WILL
INCREASE DURING BY LATE AFTERNOON IN EVENING WITH SFC FRONT
APPROACHING AND UPPER LVL SUPPORT AS WELL. WILL ADD VCTS FOR ALL
THE TAF SITES. LCL SUB-VFR CONDITIONS WILL ACCOMPANY HEAVIER
SHWERS/TSTMS. MODERATE SW WINDS WITH GUSTS TO AROUND 20 KT AHEAD
OF FRONT DURING THE DAY.

LONG TERM /SUNDAY THROUGH WEDNESDAY/...
S OF 330 AM SAT...VFR CONDITIONS THROUGH THE LONG TERM AS HIGH PRES
WILL DOMINATE. WINDS GENERALLY AROUND 10 KT OR LESS THROUGH THE
PERIOD. SOME INC IN MID AND HIGH CLOUDS LATE TUE THROUGH WED THOUGH
CIGS REMAIN VFR.

&&

.MARINE...
SHORT TERM /TODAY AND TONIGHT/...
AS OF 1240 PM SATURDAY...BEST WINDS ARE OVER LAND WHERE WARM TEMPS
AS PRODUCED GOOD MIXING. COOLER TEMPS OVER CSTL WTRS HAVE LIMITED
WINDS SO FAR BUT WINDS SHLD INCREASE LATE TODAY AND THIS EVENING.
CURRENT START TIME OF SCA MAY BE A BIT EARLY BUT WILL CONT WITH IT
FOR NOW.

PREV DISC...SW WINDS BEGINNING TO GUST TO AROUND 20 KTS ALONG THE
BEACHES AND EXPECT WINDS TO SLOWLY INCREASE TODAY AS GRDNT TIGHTENS
AHEAD OF APPROACHING COLD FRONT. BEST MIXING WILL LIKELY BE OVER
LAND AND WILL HAVE TO WATCH FOR FREQUENT GUSTS TO 25 KTS SOUNDS.
OVER THE CSTL WTRS WINDS WILL INCREASE TO 15 TO 20 KTS AND THIS WILL
LEAD TO MARGINAL SCA CONDITIONS LATE TODAY AND TONIGHT AHEAD OF
FRONT WITH OUTER WATER SEAS REACHING 6 FT.

LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 330 AM SAT...SEAS SUBSIDE ON SUNDAY AS FRONT PUSHES OFFSHORE.
WINDS VEER NORTHERLY ACROSS NORTHERN WATERS THOUGH REMAIN WEST
FURTHER SOUTH...GENERALLY 10 KT OR LESS. COLD AIR ADVECTION SURGES
LATE SUN NIGHT THROUGH MON BRINGING NORTHERLY WINDS 15 TO 20 KT.
SEAS COULD APPROACH 5 FT FOR THE COASTAL WATERS THOUGH NOT EXPECTING
SCA AT THIS TIME. HIGH PRES WILL BUILD OVER THE WATERS ON TUE WITH
GRADIENT RELAXING AND WINDS DIMINISHING BELOW 10 KT BY LATE
AFTERNOON INTO EVENING. SOUTHWEST WINDS DEVELOP WED THROUGH THE END
OF THE WEEK AS HIGH PRES MOVES OFFSHORE. CONDITIONS WILL REMAIN DRY
THROUGH THE PERIOD.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 11 AM EDT
     SUNDAY FOR AMZ152-154-156.
     SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 6 AM EDT
     SUNDAY FOR AMZ158.
     SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 3 AM EDT
     SUNDAY FOR AMZ150.

&&

SYNOPSIS...RF
NEAR TERM...RF
SHORT TERM...CTC
LONG TERM...TL
AVIATION...CTC/TL
MARINE...RF/CTC/TL
Hazardous weather outlook, May 11, 2:58 AM EST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
358 AM EDT SAT MAY 11 2013

NCZ029-044>047-079>081-090>095-098-104-120800-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS HYDE-
358 AM EDT SAT MAY 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN
NORTH CAROLINA THIS AFTERNOON AND EVENING. STRONG DAMAGING WINDS
WILL BE THE PRIMARY THREAT ALONG WITH LARGE HAIL. CONTINUE TO MONITOR
NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-120800-
OUTER BANKS DARE-
358 AM EDT SAT MAY 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN
NORTH CAROLINA THIS AFTERNOON AND EVENING. STRONG DAMAGING WINDS
WILL BE THE PRIMARY THREAT ALONG WITH LARGE HAIL. CONTINUE TO MONITOR
NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 11, 11:35 AM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1235 PM EDT SAT MAY 11 2013

NCZ090-098-111730-
DUPLIN-ONSLOW-
1235 PM EDT SAT MAY 11 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS DUPLIN AND ONSLOW COUNTIES
THROUGH 130 PM EDT...

AT 1236 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6
MILES SOUTHEAST OF WALLACE...MOVING NORTHEAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CHINQUAPIN......
CYPRESS CREEK...LYMAN...ALBERT J ELLIS AIRPORT...PETERSBURG......
RICHLANDS.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3500 7771 3497 7768 3499 7763 3497 7750
      3489 7741 3471 7769 3471 7799 3473 7801
      3472 7803
TIME...MOT...LOC 1636Z 228DEG 25KT 3471 7789

$$ 9
Special weather statement, May 11, 11:55 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1255 PM EDT SAT MAY 11 2013

NCZ080-093-094-111745-
BEAUFORT-CRAVEN-PAMLICO-
1255 PM EDT SAT MAY 11 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS PAMLICO...BEAUFORT AND
CRAVEN COUNTIES THROUGH 145 PM EDT...

AT 1254 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NORTH
OF NEW BERN...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ASKINS...CAYTON...
BLOUNTS CREEK...BONNERTON...CORE POINT...BAYVIEW.

HAZARDS INCLUDE...
SMALL HAIL.
GUSTY WINDS OF 35 TO 45 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3553 7660 3551 7662 3549 7659 3544 7659
      3540 7664 3542 7671 3542 7677 3544 7682
      3544 7684 3540 7680 3538 7672 3536 7669
      3504 7705 3516 7722 3544 7696 3546 7692
      3543 7688 3543 7685 3547 7694 3565 7677
TIME...MOT...LOC 1654Z 220DEG 32KT 3517 7706

5

The radar

The Morehead City radar (KMHX), 51 km away, was scanning. The volume nearest the first event began at 16:55 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Craven

When
May 11, 11:55 AM EST
Where
Craven County, 1.32 mi ESE of Askin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.210, -77.050

Nickle sized hail reported southeast of Askin.

Thunderstorm Wind, Hyde

When
May 11, 12:55 PM EST
Where
Hyde County, 0.89 mi SE of Ponzer
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.590, -76.490

A tree was blown down across Riverside Campground Road just south of Ponzer.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451215, 451216.